Hail, Winkler
- When
- April 29, 5:44 PM CST to 5:49 PM CST
- Where
- Winkler County, Wink
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.750, -103.150
An upper trough was over Southern California with a cold front extending from southeast New Mexico into West Texas and Oklahoma. A dryline was present across the Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was over Southern California with a cold front extending from southeast New Mexico into West Texas and Oklahoma. A dryline was present across the Trans Pecos. South of the cold front and east of the dryline there was good moisture and instability. These conditions produced large hail in Winkler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 5:38 PM CST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Mon Apr 29 2019
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Isolated TS will develop along a stationary front over the next
few hours. TS has only been mentioned in the INK TAF at this time,
and any storms could become severe with strong winds and large
hail the main threats. Later tonight MVFR CIGs will affect sites
east of the Pecos River with gusty west winds Tuesday pushing the
clouds east and returning VFR conditions.
Hennig
&&
.PREV DISCUSSION... /issued 221 PM CDT Mon Apr 29 2019/
DISCUSSION...
WV imagery shows the upper trough has made landfall in SoCal,
leaving West texas and Southeast New Mexico under SW flow aloft.
Closer to home, a sfc analysis at 17Z shows the cold front extending
from as far SW as KCNM NE to KCDS and into OK. A dryline extended
along the Texas portion of the Pecos Rvr to KFST before curving back
SW into the Big Bend Area. This puts the triple point near Red
Bluff Reservoir. In the warm sector, forecast soundings at KMAF at
00Z show mucapes in excess of 2000 J/kg, w/little in the way of CIN
to surmount. Both the NAM and GFS depict mid-lvl lapse rates of 7-8
C/km, and wet-bulb zeros of 9-10 kft AGL, laying the ground work for
more large hail along the front. Models differ a little on damaging
wind potential, however. The NAM retains more moisture in the PBL,
yielding dcapes of ~600 J/kg, whereas the GFS gives the classic
inverted-V and dcapes ~1500 J/kg. Both models develop enough 0-1km
helicities along the cold front that a tornado can't be ruled out,
although the threat looks confined to our top two tiers of counties
in West Texas.
All that's needed at the moment is to overcome the cap, which is
still holding at 19Z. Hires models like the HRRR initiate
convection 22-23Z, but otherwise look unimpressive, whereas the
NAM/GFS are a bit more widespread. Convection overnight should
remain along/east of the Pecos.
Overnight, the trough is forecast to open and move to the Four
Corners by 12Z Tue. Leeside troughing will induce SW sfc flow, and
mix the dryline east, confining further chances of convection along
the ern zones. Marginal high winds will be possible in the
Guadalupes, and we'll issue a watch for this.
For the rest of the week, zonal flow aloft is anticipated, w/the
dryline developing over the ern half of the CWA each day, and a
chance of convection along and east of this feature each day. A
weak cold front tries to muscle in on Thursday, but looks dry and
will bring temps down to near-normal Fri/Sat. Thursday
night/Friday, the dryline will surge up against the wrn mtns,
increasing convective chances a little further west into the CWA.
Chances then generally drop off over the weekend, w/above-normal
temps returning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 87 61 88 / 40 20 10 20
Carlsbad 59 84 54 88 / 10 0 0 0
Dryden 65 92 65 90 / 0 0 30 20
Fort Stockton 63 91 59 88 / 0 0 20 10
Guadalupe Pass 58 77 56 80 / 0 0 0 0
Hobbs 57 83 53 86 / 30 0 0 0
Marfa 51 83 48 82 / 0 0 0 0
Midland Intl Airport 63 88 60 89 / 20 10 10 10
Odessa 63 88 60 89 / 20 10 10 10
Wink 62 89 56 90 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday morning through Tuesday afternoon
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Tuesday morning through Tuesday afternoon
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Mon Apr 29 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Mon Apr 29 2019 /1245 PM MDT Mon Apr 29 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through tonight across the Permian Basin, Trans Pecos, and Southeast New Mexico. Some storms may become strong to severe through this evening, especially across the northern Permian Basin. The strongest storms will be capable of producing damaging winds, large hail, and an isolated tornado. Locally heavy rainfall could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A High Wind Watch is in effect for the Guadalupe and Delaware Mountains Tuesday. Multiple rounds of thunderstorms are possible Tuesday through the rest of the week. Some storms may become strong to severe, Tuesday through Friday across the eastern Permian Basin. Large hail and damaging winds would be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 630 PM CDT Mon Apr 29 2019 TXZ060-300000- Winkler- 630 PM CDT Mon Apr 29 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WINKLER COUNTY... At 629 PM CDT, a strong thunderstorm was located over Wink, moving northeast at 15 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Kermit, Wink and Winkler County Airport. LAT...LON 3165 10320 3180 10330 3197 10306 3174 10290 TIME...MOT...LOC 2329Z 240DEG 11KT 3177 10318 80
The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814025, 814026, 814027.